This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:
—The hyperventilation syndrome is commonly seen among soldiers of the neuropsychiatric type. During training, which to them is mentally severe, they suddenly collapse. History reveals that they felt they could not breathe and then began to breathe very rapidly, were dizzy, felt numb over the extremities, and may have had mild epigastric pain. Examination shows a stuporous person, writhing about, with painful upper extremities in carpopedal spasm, and rapid respiration with no cyanosis, and emotionally difficult to control when questioned.The rationale of treatment is to restore normal blood carbon dioxide levels, which have been reduced by hyperventilation and which lead to pain and tetany. The usual method of treatment is to give a sedative and admit the patient to a hospital, but this does not give quick results. An occasional patient will cooperate by holding his breath, which will restore carbon dioxide. Usually, however, the patient
Winter A. A RAPID EMERGENCY TREATMENT FOR HYPERVENTILATION SYNDROME. JAMA. 1951;147(10):990. doi:10.1001/jama.1951.03670270080028